Oregon, 2019

Hail in Oregon, June 13, 2019

June 13, 2019 · NWS BOI · 1 event in 1 county or zone

Severe thunderstorms with large hail developed over Eastern Oregon as a trough of low pressure and abundant moisture remained situated over Northern Nevada and Southeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Severe thunderstorms with large hail developed over Eastern Oregon as a trough of low pressure and abundant moisture remained situated over Northern Nevada and Southeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 13, 12:50 PM PST, 15 minutes earlier.

Area forecast discussion, Jun 13, 12:50 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Boise ID
250 PM MDT Thu Jun 13 2019

.SHORT TERM...Thunderstorms initiated in Baker County
around noon PDT and along the Nevada border about the same
time.  At 1 PM PDT one particularly strong thunderstorm
was nearly stationary in southern Baker County and dropping
hail and heavy rain.  A severe thunderstorm warning was
issued for that storm but the heavy rain may prove to be
the greater hazard.  For this evening models target southern
Harney and Malheur Counties and the Owyhee Mountains for
greatest instability and precipitation.  Most models keep
precipitation south of the Snake River but some bring it a
little farther north where southerly outflow winds can
spread into the Treasure Valley.  The storms will end late
tonight.  Friday looks drier as convective potential shifts
east of our CWA.  Friday night and Saturday look clear with
light west/northwest winds and slightly cooler temperatures.

&&

.LONG TERM...Saturday night through Tuesday...Northwest flow
will continue with above normal temperatures (around 5 degrees)
expected. A slight chance of thunderstorms will exist during
the afternoons over the central ID mountains.
Tuesday night through Thursday night...Warm, clear, and breezy
are the expected conditions across the region as a dry upper
zonal flow patterns dominates. Look for these conditions to
persist with the exception of the West Central Mountains where
the outer edge of an upper level disturbance is expected to
brush the area Thursday sparking a few showers (mostly in
Valley County). High and low temperatures are expected to hover
a few degrees below normal.

&&

.AVIATION...VFR. Showers and thunderstorms developing and
becoming scattered by 22z. Stronger storms will produce brief
MVFR and hail. Gusty and erratic outflow winds to 45kt are
possible in the vicinity of thunderstorms. Outside of
thunderstorms expect westerly surface winds 5-15kt. Winds
aloft at 10k ft MSL: W-NW 10-20kt.

Weekend Outlook...VFR. Mostly clear. Light winds.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....KA/WH
AVIATION.....KA

In the hours before

Special weather statement, Jun 13, 1:05 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Boise ID
305 PM MDT Thu Jun 13 2019

ORZ062-063-132145-
Malheur County OR-Baker County OR-
305 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND
NORTHWESTERN MALHEUR COUNTIES UNTIL 345 PM MDT/245 PM PDT/...

At 305 PM MDT/205 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Sheep Rock, or 38 miles southeast of John Day,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ironside Mountain and Bullrun Rock around 340 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4423 11787 4407 11819 4408 11823 4426 11823
      4426 11836 4439 11831
TIME...MOT...LOC 2105Z 206DEG 7KT 4418 11826

KA

The radar

The Pendleton radar (KPDT), 143 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baker

When
June 13, 1:05 PM PST to 1:20 PM PST
Where
Baker County, 2.4 mi SE of Salisbury
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.630, -117.830

The emergency manager in Baker City received reports of large hail near Hervey Gulch about 10 miles south of Baker City. A social media photo indicated hail stones up to 1.25 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835884.